MAUDE Adverse Event Report: BIOMÉRIEUX, INC. CONTROL MODULE PKGD 3D - 210147

BIOMÉRIEUX, INC. CONTROL MODULE PKGD 3D - 210147
Model Number 210147
Medical Device Problem Code False Positive Result (1227)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event Malfunction
Event or Problem Description
Intended use: the bact/alert® 3d low temperature (lt) module is part of the bact/alert® 3d dual-t system, which is an automated microbial detection test system capable of incubating, agitating, and continuously monitoring aerobic culture media.The laboratory is responsible for validating the bact/alert® 3d dual-t system and culture bottles for their testing purposes.Issue description: a customer in the united states notified biomérieux after obtaining false positive results for platelet samples in association with bact/alert control module 3d (ref.(b)(4), serial number.(b)(4)).The customer reported obtaining false positive results with bpa and bpn bottle types when testing platelet samples.The customer observed an increase of the number of false positive bottles in (b)(6) 2022 (10 bottles).The false positive bottles are not confined to one drawer or incubator, and the customer loaded different drawers for each bottle.Biomérieux customer service had noticed after discussion with the customer that technicians may be inoculating the bottle samples out of order (bpn then bpa).Instructions for use indicate the bpa bottle should be inoculated first, then the bpn bottle; this to prevent air from entering the anaerobic bottle.Biomérieux customer service requested details related to each bottle: which bottle(s) is/are false positive (bpn/bpa)? what was the gram stain result for each? what was the organism identification for each? the customer provided a data backup for review.There were 3,917 bottle load events from 27jan2022 to 27apr2022.Of those, 36 were positive bottle events from 31jan2022 to 25apr2022 for a 0.91% positivity rate.For the 16 positive bottles in (b)(6) 2022: two are positive controls seeded with organism.Four are true positives based on good sigmoidal log phase growth curve.Ten are possibly false; for six of these that still had bottle readings contained in the backup data provided, the curves are visually flat and have some slight noise prior to the positive flag.The possible false positives have dips in the graph consistent with a temperature change.At the time of assessment, no additional details have been provided related to the ten positive bottles in (b)(6) 2022.There is no indication or report from the customer that this event led to any adverse event related to any patient's state of health.A biomérieux internal investigation has been initiated.
 
Additional Manufacturer Narrative
An internal investigation was performed following notification from a customer in the united states that they obtained false positive results for platelet samples in association with bact/alert control module pkgd 3d (ref.210147, serial number.(b)(6) ).The blood bank customer stated there was increase in instrument false positives in march of ten bottles.An instrument backup was provided for the investigation.The customer provided a list of positive platelet unit information.Queries of the manufacturing data, and the complaint data do not reveal any evidence that this is a systemic quality problem.The user manual 514818-1en1 2015-12 ¿ en bactalert 3d b.50 and user manual - 411205 - bact/alert 3d b.40 ¿ en 2011-02 were reviewed by the investigator.In both versions, the basic functions section gives a caution in the loading and unloading bottles sections that states: if a large number of bottles are loaded into/unloaded from the incubation module at the same time and in the same areas, a large heat mass loss within the racks may occur.This heat loss may trigger the acceleration or rate algorithms to erroneously flag positive.The steps also state to limit the bottle load/unload time to no more than 2 minutes in one area.Close the drawer to allow temperature to equilibrate before loading/unloading from the area again.See best practices in appendix c for preventing false positives.The instrument will alarm with fault code 20 if the drawer is open longer than 2 minutes, closing the drawer will clear the error.Handling unconfirmed positive bottles (false positives) section states if the smear of a positive bottle reveals no microorganisms, the bottle should be subcultured and reloaded into the instrument.Appendix c discusses best practices for preventing false positives, see topics listed below.User handling.High numbers of white blood cells.Overfilled with sample.Large numbers of bottle loads/unloads.Environmental temperature.Bottles not fully loaded in cell.Cell noise.High initial value reflectance readings.The investigation reviewed the platelet bottle instructions for use (ifu) bact/alert® bpa part 423278 document 052232- 03 - 2020-08 and bact/alert® bpn part 423279 document 052233- 03 - 2020-08.The laboratory procedure states that all positive bottles should be smeared and subcultured.If the smear is negative, indicating a possible false positive, the bottle should be reloaded into the instrument until growth of subculture or redesignation as positive.Cultures which were initially determined false positive and were redesignated positive should be smeared and subcultured.The limitations of the test states: many variables involved in platelet culture testing cannot be practically controlled to provide total confidence that results obtained are due solely to proper or improper performance of any culture medium or detection system.1.A gram-stained smear from a negative bottle may sometimes contain a small number of non-viable organisms that were derived from culture medium components, staining reagents, immersion oil, or glass slides, therefore, false-positive results are indicated.2.False positive readings can occur due to noise on the powerline, placing the instrument in direct sunlight, or with dramatic temperature fluctuations.3.Failure to achieve adequate leukocyte reduction may result in false positive readings.Data tables in the performance characteristics section of the ifu describe a low false positive rate of 0.25%.The specificity & sensitivity section states¿ ¿a total of 106 instrument false positive results were observed for an overall false positive rate of 0.3%.The individual studies reported 0%, 0.11% and 1.1% instrument fp¿.Conclusion the investigation found the most likely root cause is related to the customer¿s bottle loading pattern and failure to update to the current software version b.50 so that the cbcf (cold bottle compensation filter) can be enabled to reduce this type of false positive.The backup shows the customer¿s version is b.40 release 4.Evaluation of the instrument backup is below.Further evaluation by the investigator by restoring the backup to an internal 3d instrument, found that the cbcf is enabled in their current b.40 r4 system, and enabling the cbcf is not advised per 2112-fca as it is flawed in this firmware version and may increase the risk of instrument false positives related to temperature and loading pattern.Two (2) field communications were previously issued: gcs mar 2785 - bact/alert® 3d ¿ mandatory update to b.50 firmware ¿ released on 07jun2016, notified the field of the mandatory bact/alert 3d b.50 firmware update.The mar indicated the deadline to for the update to be performed by 07 jun 2017.Fca 2112 - - bta b40- release 4 false positive rate increase final ¿ was issued on 30apr2014 to notify sites of the proposed workaround to disable the cbcf for any customers experiencing an increased false positive rate after updating to bact/alert b.40.51.

Brand Name
CONTROL MODULE PKGD 3D - 210147
Common Device Name
CONTROL MODULE PKGD 3D - 210147
Manufacturer (Section D)
BIOMÉRIEUX, INC.
595 anglum road
hazelwood MO 63042
Manufacturer (Section G)
BIOMÉRIEUX, INC.
595 anglum road
hazelwood MO 63042
Manufacturer Contact
jeff scanlan
595 anglum road
hazelwood, MO 63042
MDR Report Key14285200
Report Number1950204-2022-00018
Device Sequence Number20142983
Product Code MDB
UDI-Device Identifier03573026049522
UDI-Public03573026049522
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
K903505
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 07/19/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number210147
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/04/2022
Supplement Date Received by Manufacturer07/12/2022
Initial Report FDA Received Date05/05/2022
Supplement Report FDA Received Date07/19/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Patient SexUnknown